Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 90, NWS Salt Lake City, UT

August 21, 2022Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2022, 2:40 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2022, 2:40 PM MDT (20:40 UTC)
Expired
Aug 21, 2022, 5:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 116 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
3161 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS55 KSLC 212040
FFWSLC
UTC017-212345-
/O.NEW.KSLC.FF.W.0090.220821T2040Z-220821T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
240 PM MDT Sun Aug 21 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 545 PM MDT.

* At 240 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the headwaters of Alvy Wash. Between 1 and 2 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           and normally dry washes.

* Some locations that will experience flash flooding include...
  Alvy Wash and Harris Wash.

Hole in the Rock Road will be impacted where Alvy Wash crosses the 
road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3754 11175 3763 11182 3769 11176 3776 11163
      3776 11159 3770 11150 3764 11135 3768 11123
      3765 11121 3760 11136 3763 11157

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
2 follow-up statements
194 
WGUS75 KSLC 212239
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
439 PM MDT Sun Aug 21 2022

UTC017-212345-
/O.CON.KSLC.FF.W.0090.000000T0000Z-220821T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
439 PM MDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...

At 439 PM MDT, Doppler radar indicated between 1 and 2 inches of 
rain have fallen across the headwaters of Alvy Wash, and flash 
flooding is likely ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         and normally dry washes

Some locations that will experience flash flooding include...
  Alvy Wash and Harris Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3754 11175 3763 11182 3769 11176 3776 11163
      3776 11159 3770 11150 3764 11135 3768 11123
      3765 11121 3760 11136 3763 11157

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
627 
WGUS75 KSLC 212348
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
548 PM MDT Sun Aug 21 2022

UTC017-212358-
/O.EXP.KSLC.FF.W.0090.000000T0000Z-220821T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
548 PM MDT Sun Aug 21 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL GARFIELD 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3754 11175 3763 11182 3769 11176 3776 11163
      3776 11159 3770 11150 3764 11135 3768 11123
      3765 11121 3760 11136 3763 11157

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:59 AM MDT, 11 hours 41 minutes earlier.

Area forecast discussion, Aug 21, 2:59 AM MDT, 11 hours 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
259 AM MDT Sun Aug 21 2022

.SYNOPSIS...High pressure will build over the Great Basin
beginning today, bringing a drying trend to Utah and southwest
Wyoming through midweek. As the ridge shifts east late in the
week, a more moist airmass is expected to return to the area.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...The upper low that made
its way across northern Utah yesterday is sliding into western
Colorado this morning. Behind it, high pressure is building over
the Great Basin, resulting in a northwesterly flow over the area.
Currently seeing satellite derived PW values ranging from around
0.8 inch over northern Utah to in excess of 1.0 inch over
southwest Utah with these values expected to start to drop today,
particularly over western Utah, as the northwest flow advects in a
drier airmass. Still, enough moisture will remain in place,
particularly in southern Utah and areas east of Interstate 15, for
scattered to numerous showers and thunderstorms capable of
producing heavy rain that could cause flash flooding to develop
once again.

More robust drying is anticipated to start the work week as the
ridge gets more established. PWs are expected to be primarily in
the 0.6 to 0.7 inch range by Monday, which would still but enough
for some scattered convection over the higher terrain, but
overall the flash flood threat will be much more limited.

.LONG TERM (After 12Z/6AM Tuesday)...Dry conditions anticipated for
the start of the long term forecast while ridging noses in from the
southwest and deep layer flow is oriented zonal to northwesterly.
The one exception to this appears to be the high Uintas where
diurnal heating may be able to force an isolated thundershower or
two.

On Wednesday, troughing over the PacNW amplifies and begins to slide
eastward while the ridge axis gradually migrates eastward across
Utah. With the repositioning of the ridge axis and the associated
flow aloft becoming zonal to southwesterly, this will result in
moisture beginning to creep back into southern Utah. With the
moisture and added synoptic forcing from the approaching trough,
expect more notable precipitation chances to return, particularly
from southern Utah up along the higher terrain into southwest
Wyoming. Per usual, the highest precipitation coverage will also
likely coincide with peak diurnal heating through the afternoon
hours. Deterministic and ensemble guidance remains in reasonable
agreement that moisture will infiltrate a bit further northward
through the remainder of the forecast region on Thursday, and thus
precipitation chances become a bit more widespread accordingly. By
Friday, the trough begins to slip further eastward into the Northern
Plains, but guidance suggests enough lingering moisture/forcing to
yield modest PoPs in southern and eastern Utah as well as southwest
Wyoming.

Moving into the weekend, guidance begins to diverge on the specifics
of the synoptic setup, and thus uncertainty increases a bit. That
said, there still remains reasonable agreement on the expectation
that with the departing trough, displaced ridge axis, and fairly dry
zonal to northwesterly flow, that precipitation chances will lower
and become better confined to the high terrain. The caveat appears
to be timing the departure of the previous trough, as well as the
timing and amplitude of reinforcing shortwave troughing digging into
the PacNW. In any case, the pattern looks to represent at least some
reprieve from the fairly active and persistent monsoonal pattern
that has been noted over the last several weeks.

For temperatures, the pattern appears to keep afternoon highs near
to slightly above normal through mid week, and near to below normal
for the back half of the work week with the increasing PoPs and
associated cloud cover. Overnight lows appear to generally remain
near to above normal throughout the forecast period. Still, per
usual, day to day temps will be influenced by overall precip and
cloud coverage, and what may linger into the overnight hours.

&&

.AVIATION...KSLC...Disturbance slides away on Sunday, but is still
expected to trigger isolated to scattered afternoon showers and
thunderstorms. Gusty erratic winds and deteriorated CIGS/VIS will be
possible for any convection directly impacting the terminal.
Otherwise, expect mostly typical diurnal winds with VFR cloud cover
through the TAF period. Clouds will continue thin Sunday night into
Monday as the disturbance slips further away.

.REST OF UTAH AND SOUTHWEST WYOMING...Slow moving disturbance will
slide further from the region on Sunday, but will still trigger
isolated to scattered afternoon showers and thunderstorms. Gusty
erratic outflow winds and deteriorated CIGS/VIS will be possible
with any convection directly impacting area terminals. Otherwise,
expect mostly normal diurnal wind patterns and VFR skies. Cloud
cover will begin to clear more Sunday night into Monday as the
aforementioned disturbance slides further away.

&&

.FIRE WEATHER...As a low pressure system exits Utah, high pressure
will build over the Great Basin today. Northwest flow developing
over the area will advect drier air in from the west, allowing for
a drying trend to start the week. Today, decrease in coverage of
afternoon convection will be most noticeable for areas west of
Interstate 15, with showers and thunderstorms capable of producing
wetting rain remaining fairly widespread this afternoon east of
the interstate. By Monday, convection will be primarily confined
to the higher terrain, and much more limited in coverage than has
been seen in previous days. The ridge is then expected to slide
east for the middle to latter part of the week, potentially
putting Utah under a more southerly flow that will draw moisture
back northward, increasing coverage of showers and thunderstorms
for late in the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 21, 12:52 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1252 PM MDT Sun Aug 21 2022

UTZ125-128-211945-
South Central Utah UT-Southern Mountains UT-
1252 PM MDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of west central Kane
County through 145 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Kanab, moving south at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Orderville and Glendale.

This includes US Route 89 between mile markers 84 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3743 11266 3743 11255 3725 11256 3726 11274
TIME...MOT...LOC 1852Z 008DEG 7KT 3735 11260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

MPS
Local storm report, Aug 21, 1:23 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      8 SE ESCALANTE          37.68N 111.50W
08/20/2022                   GARFIELD           UT   PUBLIC

            VIDEO FROM SOCIAL MEDIA SHOWS SIGNIFICANT FLOWS ON ALVEY
            WASH WITH AT LEAST SEVERAL INCHES OF WATER AND DEBRIS
            FLOWING ACROSS CEDAR WASH ROAD. LOCATION IS APPROXIMATE.

&&

ALEX.DESMET
Special weather statement, Aug 21, 1:39 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
139 PM MDT Sun Aug 21 2022

UTZ128-212030-
South Central Utah UT-
139 PM MDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of west central Kane
County through 230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kanab, moving south at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Orderville and Mt Carmel.

This includes US Route 89 between mile markers 73 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3729 11272 3729 11258 3711 11258 3712 11280
TIME...MOT...LOC 1939Z 009DEG 11KT 3724 11265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:36 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 20, 6:47 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, San Juan, Wayne3 hr
Aug 20, 7:20 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 20, 7:43 PM MDTAreal Flood AdvisorySLCWashington2 hr
Aug 21, 12:52 PM MDTSpecial Weather StatementSLC53 min
Aug 21, 1:39 PM MDTSpecial Weather StatementSLC51 min
Aug 21, 2:47 PM MDTSpecial Weather StatementSLCGarfield28 min
Aug 21, 2:52 PM MDTSevere Thunderstorm WarningSLCIron, Washington23 min
Aug 21, 3:10 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane35 min
Aug 21, 3:16 PM MDTSevere Thunderstorm WarningSLCWashington44 min
Aug 21, 3:42 PM MDTSpecial Weather StatementSLCKane48 min
Aug 21, 4:00 PM MDTSevere Thunderstorm WarningSLCWashington30 min
Aug 21, 4:03 PM MDTSevere Thunderstorm WarningSLCWashington42 min
Aug 21, 4:26 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 21, 4:30 PM MDTSevere Thunderstorm WarningSLCWashington30 min
Aug 21, 4:41 PM MDTSpecial Weather StatementSLCWashington49 min
Aug 21, 5:05 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 21, 5:33 PM MDTSpecial Weather StatementSLCKane42 min
Aug 21, 5:46 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.